This cautionary tale has a bit of a different focus, in that the lesson I learned is not to be overly cautious in this particular situation. This case also points out, once again, that in our field one never stops learning. In my current, new-ish job, our service cares for more new-onset leukemia patients than my prior job. Accordingly, we provide sedation for a lot of intrathecal chemotherapy. A few weeks ago, I was asked to screen a six year-old with newly diagnosed ALL, and I deferred his care to our anesthesia team because, among other things (mild URI, some nausea), he had a resting heart rate in the 50s. Feedback from our oncology team stemming from that deferral decision included a sentence that merited further investigation: “bradycardia is from the steroids; it’s very common and benign”! It is? That was news to me, and I looked it up.
Duffy, et al., from Vanderbilt published a retrospective chart review of 153 children and adolescents with newly diagnosed ALL and without pre-existing cardiac abnormalities (1). Of these patients, 150/153 dropped their heart rates following steroid administration, with a mean decrease in 24-hr means of 23 beats per minute. Sixty-one percent of the patients had heart rates <1% of the mean average for age, with dexamethasone more commonly associated with very low heart rates than prednisone. Heart rate nadir was typically between the fifth and tenth steroid dose and was not associated with other symptoms or vital sign changes. Rates returned to normal in 87% of patients after induction, and bradycardia was not observed in subsequent hospitalizations where steroids were not administered. Opioids or other medications were not felt to contribute to the bradycardia.
The physiology of steroid-induced bradycardia is not well understood but is postulated to be multifactorial in etiology. Steroids may directly alter myocardial sensitivity to catecholamines and/or alter sodium and water balance, expanding volume and activating baroreceptors (2). Bradycardia has been observed in children and adults receiving high-dose “pulse” corticosteroid therapy for a number of conditions, not just ALL.
So last week, when faced with a three year-old who was three days into his induction phase of therapy for ALL, we sedated him uneventfully for an LP with intrathecal chemotherapy with a propofol bolus, despite his resting heart rate of 56. He did well, HR and BP were stable, and everyone was satisfied with the outcome.
- Duffy C, Hall L, et al. Steroid induced bradycardia in acute lymphoblastic leukemia patient. Blood 2017;130:5012.
- Stroeder J, Evans C, Mansell H. Corticosteroid-induced bradycardia: case report and review of the literature. Can Pharm J 2015;148:235-40.